Modafinil has few side effects or addictive qualities, according to most comprehensive study
by Patrick May, Silcone Valley, USA-8/2/2015
After a new study published this week in the journal European Neuropsychopharmacology, top scientists in Europe and America have called on scientists and politicians to explore deregulation and reclassification of Modafinil class drugs for the public good.
Backed up by the new review of current relevant scientific literature which demonstrates that Modafinil is far safer than other “smart drugs”, they urge a progressive public dialogue on the ethics and future of pharmaceutical cognitive enhancement.
“Modafinil seems to be the first ‘smart drug’ that is reasonably safe for healthy people.” Anna-Katharine Brem and R.M. Battleday, authors of the review, published last week in the journal European Neuropsychopharmacology.
Citing unprecedented levels of benefits, safety and popularity regarding Modafinil, the new comprehensive study by researchers from Harvard and Oxford Universities; along with Guy Goodwin, president of the European College of Neuropsychopharmacology; and Peter Morgan of Yale School of Medicine, have all lent their voices to the movement.
The study, released this week, cited two dozen recent clinical studies of Modafinil. This review functions as an update on the overall effectiveness of the drug, especially compared to “smart drugs” like Ritalin, which have far more risks thank the Modafinil class of drugs.
While cognitive enhancement in healthy people is not an area pharmaceuticals usually address, this is exactly what people often use them for off label, from academia to work performance, as Guy Goodwin, president of the European College of Neuropsychopharmacology pointed out:
“Modafinil is the first real example of a smart drug which can genuinely help, for example, with exam preparation. If correct, the present update means the ethical debate is real: how should we classify, condone or condemn a drug that improves human performance in the absence of pre-existing cognitive impairment?”